Steroid-Induced Psychosis in the Pediatric Population: A New Case and Review of the Literature

Gabrielle E. Hodgins, Samantha B. Saltz, Eric P. Gibbs, Rolando Gonzalez, Judith Regan, Charles Nemeroff

Research output: Contribution to journalReview articlepeer-review

4 Scopus citations

Abstract

Objectives: Iatrogenic steroid-induced psychosis is a rare but serious adverse side effect seen largely in the adult population that less commonly affects children and adolescents. Given the significant distress steroid-induced psychosis may cause, recommendations are needed for effective management. Here we conducted a systematic review of the literature and report a new case of steroid-induced psychosis in a 12-year-old patient. Methods: We performed a systematic search using Embase, PubMed, Scopus, and PsychInfo. Key terms included ("steroid induced" or "corticosteroid induced" or "glucocorticoid induced") and ("psychosis" or "hallucinations" or "delusions") and ("child" or "adolescent" or "pediatric"). A total of 15 articles of steroid-induced psychosis in children and adolescents were found in the scientific literature. This report includes those articles and a novel case of steroid-induced psychosis. Results: Children with asthma, autoimmune diseases, and cancer have been reported to experience steroid-induced psychosis. The mean age of children with steroid-induced psychosis was 12 ± 3.6 years. Our team presents a report of steroid-induced psychosis in a 12-year-old patient with discoid-type lupus erythematosus. Within days of treatment with 40 mg prednisone daily, this patient began to drool, became mute, and was responding to internal stimuli. Treatment was difficult secondary to the acute exacerbation of lupus, requiring ongoing therapy. It was initially unclear whether the acute psychosis was a manifestation of lupus, a side effect of medication, or a combination of the two risk factors. Neurology consultation ruled out lupus cerebritis. Psychosis was treated with haloperidol 5 mg. Psychosis did not resolve until the steroid taper was complete and the patient was no longer taking any prednisone. Conclusions: Given the common use of glucocorticoid therapy in children, it is important that physicians and parents recognize the signs of steroid-induced psychosis and are aware of the data on treating this complication.

Original languageEnglish (US)
Pages (from-to)354-359
Number of pages6
JournalJournal of Child and Adolescent Psychopharmacology
Volume28
Issue number5
DOIs
StatePublished - Jun 2018

Keywords

  • adolescent
  • child
  • glucocorticoids
  • psychosis
  • side effects
  • steroids

ASJC Scopus subject areas

  • Pediatrics, Perinatology, and Child Health
  • Psychiatry and Mental health
  • Pharmacology (medical)

Fingerprint Dive into the research topics of 'Steroid-Induced Psychosis in the Pediatric Population: A New Case and Review of the Literature'. Together they form a unique fingerprint.

Cite this